Indiana, 2015

Flooding in Indiana, April 4 to 27, 2015

April 4 to 27, 2015 · NWS PAH · 8 events in 5 counties and zones

The Ohio, Wabash, White, and Patoka Rivers rose back above flood stage after a series of heavy rainfall events in late March and early April. Showers and thunderstorms were frequent during the first few days of the month ahead of a surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio, Wabash, White, and Patoka Rivers rose back above flood stage after a series of heavy rainfall events in late March and early April. Showers and thunderstorms were frequent during the first few days of the month ahead of a surface cold front. A warm front brought more rain on the 7th. Rainfall totals averaged one to three inches during the first few days of the month, and another inch or so fell with the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 6:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 4, 6:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT SAT APR 4 2015

.UPDATE...
ISSUED AT 650 PM CDT SAT APR 4 2015

REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 241 PM CDT SAT APR 4 2015

FAVORABLE CONDITIONS STILL REMAIN IN PLACE FOR FROST PRODUCTION
OVERNIGHT TONIGHT...SO KEPT ONGOING FROST ADVISORY IN PLACE FOR THE
ENTIRE WFO PAH FORECAST AREA.

MEAN THICKNESSES AND SUPPORTIVE BOUNDARY LAYER FLOW DO NOT INCREASE
MARKEDLY UNTIL LATE SUNDAY MORNING...SO PROBABILITY OF FROST
PRODUCTION REMAINS ELEVATED...ESPECIALLY GIVEN THE ANTECEDENT
MOISTURE TRANSPORTING JUST ABOVE THE GROUND SURFACE THIS AFTERNOON.
THE THERMAL AND MOISTURE GRADIENT WILL START TO SHARPEN WITH THE
ONSET OF NOCTURNAL INVERSION WITHIN THE BOUNDARY LAYER.

WARM ADVECTION FLOW WILL MARKEDLY INCREASE TEMPERATURES ACROSS THE
WFO PAH FORECAST AREA ON SUNDAY...SOME MIXING OF DRIER AIR ALOFT WILL
LEAD TO SOME DIURNAL TEMPERATURE RANGES BETWEEN 30 AND 35 DEGREES.

THE SHARPENING WEST...SOUTHWEST FLOW AHEAD OF THE NORTHWEST U.S.
CLOSED LOW AND THE DEPARTING RIDGE WILL BRING A SMALL CHANCE OF
SHOWERS INTO THE WESTERN COUNTIES IN SOUTHEAST MISSOURI TOWARD
SUNSET ON SUNDAY. THE WARM ADVECTION SCENARIO WILL CONTINUE IN THE
WARM SECTOR THROUGH MONDAY NIGHT IN ADVANCE OF THE NEXT COLD FRONT
LATER IN THE WEEK. MAINLY ADJUSTED POPS AND WEATHER FOR FINER
RESOLUTION IN THE SHORT TERM...MAIN FORECAST ON MONDAY REMAINS THE
SAME.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 241 PM CDT SAT APR 4 2015

WELL...MODELS SEEM TO PAINT A FAIRLY COMMON PICTURE OF THE OVERALL
SYNOPTIC PATTERN IN THE LONG TERM. HOWEVER...THERE REMAINS QUITE
A BIT OF UNCERTAINTY AS TO THE RESULTING SENSIBLE WEATHER IN MUCH
OF THAT TIME FRAME. WILL NEED TO CARRY AT LEAST CHANCY POPS MUCH
OF THE PERIOD. H50 FLOW WILL BECOME MORE SOUTHWESTERLY AS THE
WEEK PROGRESSES AND A SPLIT FLOW UPPER LOW OVER THE INTERMOUNTAIN
WEST WILL CREEP EVER SO SLOWLY ENE...SPITTING WEAK RIPPLES OF
ENERGY ENE TOWARD THE REGION. TIMING OF THESE FEATURES IS
DIFFICULT AT BEST IN THE LONG TERM. IN ADDITION...A SFC FRONTAL
SYSTEM WILL BE WAVERING NORTH AND SOUTH JUST NORTH OF OUR FORECAST
AREA.

TRIED TO PICK OUT A COUPLE TIME FRAMES WHEN THE FRONT WILL BE
FARTHEST NORTH OF THE REGION IN ORDER TO REDUCE POPS SOME. THAT
APPEARS TO BE TUESDAY AFTERNOON...AND THEN POSSIBLY AGAIN
THURSDAY AFTERNOON AS THE MAIN SYSTEM DEEPENS TO OUR WEST AND
DRAWS THE BOUNDARY BACK NORTH INTO NRN IL. THESE TWO AFTERNOONS
WILL ALSO PROBABLY SEE THE HIGHEST CHC FOR MAX TEMPS TO GET INTO
THE 80S.

THERE IS DECENT MODEL AGREEMENT THAT THE MAIN SYSTEM WILL
EVENTUALLY LIFT NE TOWARD THE WRN GREAT LAKES THU NIGHT/FRI...AND
BRING A COLD FRONT THROUGH THE FORECAST AREA. THIS WILL LIKELY
BRING THE HIGHEST CHANCE FOR ORGANIZED THUNDERSTORMS...AND
POSSIBLY EVEN SOME SEVERE STORMS AND VERY HEAVY RAINFALL. RIGHT
NOW...IT APPEARS THAT NEXT WEEKEND WILL START OFF COOLER AND LESS
HUMID AS A FRESHER AIR MASS WORKS IN FROM THE WEST.

&&

.AVIATION...
ISSUED AT 650 PM CDT SAT APR 4 2015

VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY. EXPECT NEAR CALM WINDS
TONIGHT AS HIGH PRESSURE SHIFTS EAST OF THE REGION. SOUTHERLY WINDS
WILL PICK UP AROUND 10 KNOTS SUNDAY MORNING...WITH GUSTS TO 15 KNOTS
BY LATE MORNING AND AFTERNOON. EXPECT A GRADUAL INCREASE IN MID AND
HIGH CLOUDS THROUGH THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY FOR
     ILZ075>078-080>094.

MO...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY FOR
     MOZ076-086-087-100-107>112-114.

IN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY FOR
     INZ081-082-085>088.

KY...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY FOR
     KYZ001>022.

&&

SHORT TERM...SMITH
LONG TERM...GM
AVIATION...RJP
Hazardous weather outlook, Apr 4, 7:18 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SAT APR 4 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
718 PM CDT SAT APR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREAS OF FROST WILL DEVELOP TONIGHT. REFERENCE THE FROST ADVISORY
FOR MORE INFORMATION.

SOME AREA RIVERS REMAIN IN FLOOD. REFER TO OUR RIVER FORECASTS AND
RIVER FLOOD PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. AT THIS
TIME...THE HIGHEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE
ON THURSDAY OR FRIDAY.

SOME AREA RIVERS WILL REMAIN IN FLOOD...AS DETAILED IN OUR RIVER
FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY OR FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Pike

When
April 4, 11:00 PM EST to April 26, 12:00 PM EST
Where
Pike County, Petersburg to 1.29 mi NNW of Algiers
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred along the White River. There was considerable flooding of bottomland woods and fields. A number of county roads were flooded, including |750N, 600N, and 1000E east of State Route 57. Flooded roads west of State Route 57 included 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W. Flooding affected low agricultural lands and low oil fields.

Flood, Warrick

When
April 4, 11:00 PM CST to April 24, 4:00 AM CST
Where
Warrick County, Newburgh to 0.57 mi WSW of Dayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.950, -87.420

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands near the river were flooded.

Flood, Gibson

When
April 4, 11:00 PM CST to April 21, 8:00 AM CST
Where
Gibson County, 2.57 mi ENE of Lyle to 3.25 mi SSE of Patoka
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.383, -87.606

Moderate flooding occurred along the Patoka River. At the river gage near Princeton, the river crested at 22.57 feet on the 10th. Flood stage is 18 feet. Many county roads were closed in the vicinity of the river. The flooding affected areas of farmland. Seasonal camping trailers closest to the river were flooded or moved to higher ground.

Flood, Gibson

When
April 4, 11:00 PM CST to April 27, 5:00 AM CST
Where
Gibson County, 0.97 mi NW of Hazleton to 2.05 mi NE of Hazleton
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
38.492, -87.540

Minor flooding occurred on the White River. Bottomland woods and fields were flooded. High water affected any residents that were in river cabins. A few streets were submerged. Oil stripped fields were inundated. Flood gates were installed at Hazleton. Floodwaters covered the Hazleton softball field. Floodwaters covered low farmland, but the land was dormant since it was not agricultural season.

Flood, Posey

When
April 5, 3:00 PM CST to April 26, 10:00 AM CST
Where
Posey County, Mt Vernon to 1.85 mi SW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Minor flooding occurred along the Ohio River. Farmland and some county roads were flooded in places southwest and west of Mount Vernon.

Flood, Vanderburgh

When
April 9, 5:00 AM CST to April 24, 5:00 AM CST
Where
Vanderburgh County, 1.61 mi N of Cypress to 1.25 mi S of Evansville
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.943, -87.625

Minor flooding occurred along the Ohio River. Most river bottomland was inundated. Farmers moved livestock and equipment to higher ground. Basements along the riverfront began to fill. Flooding of Pigeon Creek, which runs along the east side of Evansville, was caused by backwater from the Ohio River. Some county roads were flooded.

Flood, Posey

When
April 9, 11:00 PM CST to April 18, 9:00 PM CST
Where
Posey County, 0.85 mi WSW of New Harmony to 2.26 mi SW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.125, -87.944

Minor flooding occurred along the Wabash River. Low-lying fields and woodlands near the river were inundated. Some stripper oil wells began to flood.

Flood, Gibson

When
April 9, 11:00 PM CST to April 18, 1:00 AM CST
Where
Gibson County, 1.7 mi WSW of Skelton to 1.57 mi SW of East Mt Carmel
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
38.337, -87.807

Minor flooding occurred along the Wabash River. A few local river roads were closed by high water. All oil field production ceased with the exception of pumping units on substructures. Farmers moved livestock to higher ground. Many river cabins became inaccessible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566112, 566076, 566089, 566105, 566085, 566081, 566086, 566087.